Colorado, 2013

Flash Flooding and Debris Flows in Colorado, July 18, 2013

July 18, 2013 · NWS GJT · 9 events in 4 counties and zones

The active monsoon pattern continued to bring heavy rainfall to portions of western Colorado. After several consecutive days of heavy rainfall, more flash flooding and debris flows were reported during the afternoon and evening hours when thunderstorms were at their peak intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$153,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The active monsoon pattern continued to bring heavy rainfall to portions of western Colorado. After several consecutive days of heavy rainfall, more flash flooding and debris flows were reported during the afternoon and evening hours when thunderstorms were at their peak intensity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 2:01 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 18, 2:01 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT THU JUL 18 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 300 PM MDT THU JUL 18 2013

SLOW MOVING THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON. THE
MAIN STORM THREAT...BESIDES LIGHTNING...IS LOCALLY RAIN (SEE
HYDROLOGY SECTION). SATELLITE ESTIMATED PRECIPITABLE WATER TO BE AROUND
1 INCH. STORMS WERE A BIT SLOW IN GETTING GOING ACROSS THE NORTH
EARLY IN AFTERNOON WHERE SPC MESOSCALE ANALYSIS STILL SHOWED SOME
CONVECTIVE INHIBITION PRESENT BUT DWINDLING AT 20Z. MOISTURE PLUME
AND SHEAR AXIS WERE EVIDENT IN SATELLITE FROM SRN UT ACROSS NW CO.
ON RADAR...STORMS SOUTH OF INTERSTATE 70 WERE GENERALLY EXHIBITING
A SLOW SOUTHWESTWARD MOTION... WHILE THOSE TO THE NORTH OF I-70
WERE DRIFTING MORE TO THE EAST OR SOUTHEAST. SIMILAR TO
YESTERDAY...EXPECT THE SHOWERS AND STORMS TO PERSIST THROUGH
EVENING BEFORE DECREASING OVERNIGHT.

MOIST AND UNSTABLE AIR WILL REMAIN OVER ERN UT/WRN CO THROUGH FRIDAY
AS THE MOISTURE PLUME BECOMES MORE EAST-WEST ORIENTED ACROSS THE
CENTRAL AND SOUTH. THE OCCURS AS AN UPPER HIGH BECOMES MORE
PRONOUNCED OVER NEVADA...AND A LARGE TROUGH BEGINS TO DEVELOP
SOUTHWARD ACROSS THE GREAT LAKES. PRECIPITABLE WATER REMAINS AROUND
1 INCH FOR THE CONTINUED THREAT OF LOCALLY HEAVY RAIN. A LITTLE
DRIER AIR WILL BEGIN SNEAKING INTO NE UT FRI NIGHT AS THE PATTERN
BEGINS TO CHANGE.

LITTLE CHANGE IN TEMPERATURE IS EXPECTED. PERSISTENCE LOOKS LIKE THE
BEST INITIAL GUIDANCE THROUGH FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 300 PM MDT THU JUL 18 2013

A DOWNTURN OF THE SEASONAL THUNDERSTORM AND SHOWER ACTIVITY IS
EXPECTED THROUGH WEDNESDAY WITH SHOWERS AND STORMS INCREASING AGAIN
NEXT THURSDAY.

INTO EARLY NEXT WEEK THE UPPER HIGH WILL BE STRETCHED FROM NORTHERN
CALIFORNIA TO OKLAHOMA...WITH AN INVERTED TROUGH IN NORTHERN BAJA. A
N-NW FLOW ALOFT ADVECTS IN DRIER AIR ACROSS THE NORTHERN AND CENTRAL
ZONES ON SATURDAY AND DOWN TO NEAR THE FOUR CORNERS ON SUNDAY.
PRECIPITABLE WATER VALUES...THAT HAVE BEEN OVER AN INCH FOR THE LAST
SEVERAL DAYS..IS PROGGED TO DROP TO NEAR 0.25 INCH NORTH AND NEAR
0.70 INCH ALONG THE NM/AZ BORDER. THIS DRIER AIR REMAINS IN PLACE
INTO WEDNESDAY. DIURNAL TEMPERATURE SPREAD WILL INCREASE IN THE
DRIER AIR MASS WITH THE LOWER VALLEYS OF UTAH AND FAR WESTERN
COLORADO THREATENING TRIPLE DIGIT AFTERNOONS AGAIN. DEWPOINTS IN THE
20-30S ALONG AND NORTH OF I-70 WILL HELP EVAPORATIVE COOLERS TO WORK
MORE EFFICIENTLY.

WEDNESDAY...THERE IS GOOD MODEL AGREEMENT THAT THE UPPER HIGH BEGINS
TO SHIFT TO SOUTH CENTRAL COLORADO...THEN ONTO THE SOUTHERN PLAINS
ON THURSDAY. MEANWHILE THE NORTHERN BAJA LOW BEGINS TO LIFT NE INTO
THE GREAT BASIN BRINGING SUBTROPICAL MOISTURE WITH IT. THIS DEEPER
MOISTURE AND INCREASED THUNDERSTORM POTENTIAL IS CURRENTLY TIMED TO
SPREAD INTO EASTERN UTAH WEDNESDAY NIGHT THEN WESTERN COLORADO ON
THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 300 PM MDT THU JUL 18 2013

SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN THIS
AFTERNOON WILL CONTINUE THROUGH 04Z BEFORE GRADUALLY BEGINNING TO
DECREASE. THERE IS A CHANCE THAT ALL TAF SITES WILL EXPERIENCE BRIEF
MVFR VSBY FROM THUNDERSTORMS BEARING HEAVY RAIN. THE STRONGEST CELLS
WILL BE CAPABLE OF GENERATING BRIEF IFR VSBY. EXPECT MOUNTAIN
OBSCURATIONS AT TIMES FROM THE STORMS. FRIDAY SHOULD BE SIMILAR TO
TODAY.

&&

.HYDROLOGY...
ISSUED AT 300 PM MDT THU JUL 18 2013

SLOW MOVING THUNDERSTORM AND MOISTURE-RICH AIR WILL KEEP THE THREAT
OF LOCALLY HEAVY RAIN PRESENT THROUGH FRIDAY. WITHOUT AN OBVIOUS
SHORTWAVE TRIGGER...IT MAY BE DIFFICULT TO PINPOINT AREAS MUCH IN
ADVANCE OTHER THAN STORMS DEVELOPING FIRST OVER THE MOUNTAINS ON FRIDAY.
THEREFORE...WILL HAVE TO MONITOR STORMS CLOSELY FOR THE POTENTIAL
EXCESSIVE RAINFALL/RUNOFF ONCE THEY FORM. SOME AREAS THAT MAY BE
MORE PRONE TO RUNOFF PROBLEMS WILL BE THOSE LOCATIONS THAT HAVE
ALREADY RECEIVED HEAVIER RAIN...SUCH AS THE PICEANCE BASIN...ERN
TAVAPUTS PLATEAU IN UT...AND THE TELLURIDE/SAWPIT AREAS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...JAD
LONG TERM...JOE
AVIATION...JAD
HYDROLOGY...JAD
Hazardous weather outlook, Jul 18, 4:45 AM MST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 18 2013

COZ001>014-017>023-UTZ022>025-027>029-191145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS MORNING AND WILL CONTINUE WELL INTO THE
EVENING. VERY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGEST CELLS
WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN
FRIDAY AFTERNOON AND EVENING. SATURDAY WILL SEE THE MAIN FOCUS OF
SHOWERS AND THUNDERSTORMS CONFINED TO CENTRAL AND SOUTHWEST COLORADO
AND SOUTHEAST UTAH. AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DECREASE SUNDAY INTO TUESDAY AS DRIER AIR FILTERS
ACROSS THE AREA FROM THE NORTH. MONSOON MOISTURE MAY RETURN TO THE
SOUTH WEDNESDAY BRINGING AN UPTICK IN AFTERNOON AND EVENING
THUNDERSTORM ACTIVITY TO HIGH COUNTRY SOUTH OF THE I-70 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

NL/CC

In the hours before

Local storm report, Jul 18, 3:26 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 PM MDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     DEBRIS FLOW      2 E MINTURN             39.58N 106.39W
07/18/2013                   EAGLE              CO   DEPT OF HIGHWAYS

            HWY 24 CLOSED IN BOTH DIRECTIONS AT MM 148 DUE TO
            MUDSLIDE

&&

EVENT NUMBER GJT1301242

TB

The radar

The Grand Junction radar (KGJX), 15 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

4 debris flow, 3 flash flood, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Mesa

When
July 18, 4:25 PM MST to 5:00 PM MST
Where
Mesa County, 2.12 mi NW of Mesa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -108.160

Water and mud also flowed across Highway 65 in the area where the nickel-sized hail fell.

Debris Flow, Garfield

When
July 18, 5:28 PM MST to 10:00 PM MST
Where
Garfield County, 13.74 mi W of Grand Vly to 14.1 mi W of Grand Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.459, -108.307

Heavy rainfall resulted in a number of mudslides that were reported on several county roads around De Beque.

Debris Flow, Mesa

When
July 18, 5:30 PM MST to 8:30 PM MST
Where
Mesa County, 1.48 mi N of Palisade to 1.05 mi NNE of Palisade
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.121, -108.345

Westbound Interstate 70 was closed for several hours near mile marker 46 due to a mudslide.

Heavy Rain, Montrose

When
July 18, 6:09 PM MST to 7:09 PM MST
Where
Montrose County, 8.24 mi NW of Paradox
Reported by
RAWS
Coordinates
38.460, -109.050

A total of 2.02 inches fell at this location within one hour.

Flash Flood, Delta

When
July 18, 6:23 PM MST to 9:00 PM MST
Where
Delta County, 11.6 mi NW of Roubideau to 9.89 mi NW of Roubideau
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.834, -108.280

Highway 50 was closed in both directions at mile markers 52-58 due to flash flooding. Fast moving water flowed up to two feet deep in places across the four lanes of the highway.

Flash Flood, Delta

When
July 18, 6:45 PM MST to 11:00 PM MST
Where
Delta County, 10.34 mi NW of Roubideau to 10.86 mi NW of Roubideau
Cause
Heavy Rain
Property damage
$150,000
Reported by
Public
Coordinates
38.810, -108.280

A Union Pacific train trestle was washed away, including the super and sub-structure. Portions of a dirt road between Highway 50 and the train tracks in Dominguez Canyon were washed out. The flow of rapidly moving water through this area was estimated to be up to 10 feet deep and 30 yards wide.

Flash Flood, Mesa

When
July 18, 6:46 PM MST to 11:15 PM MST
Where
Mesa County, 5.97 mi SE of Whitewater to 7.92 mi SE of Whitewater
Cause
Heavy Rain
Property damage
$3,000
Reported by
NWS Employee
Coordinates
38.920, -108.350

Flash flooding along Kannah Creek caused mud and boulders to wash into a yard and damage an access road.

Debris Flow, Montrose

When
July 18, 7:05 PM MST to 9:00 PM MST
Where
Montrose County, 1.44 mi ESE of Uravan to 1.52 mi ESE of Uravan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.359, -108.708

Heavy rainfall resulted in a mudslide over Highway 141 near Uravan.

Debris Flow, Montrose

When
July 18, 7:16 PM MST to 10:00 PM MST
Where
Montrose County, 1.7 mi SSE of Bedrock to 1.34 mi ESE of Bedrock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.298, -108.866

Heavy rainfall resulted in a mudslide across Highway 90 near the community of Bedrock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510335, 510344, 510340, 512016, 510337, 510338, 510339, 510342, 510343.